Posted by tonyz on August 2, 2009, at 21:57:15
In reply to Re: Withdrawing from Zoloft, Lamictal, and Seroquel, posted by morganpmiller on August 1, 2009, at 22:36:36
I was on Nortriptyline up to 150mg when I went in the hospital as an outpatient, 20mg valium, zoloft and some seroquel. Stopped the zoloft and the doc put me on lithobid starting at 300mg for about 3-4 days then went up to 600mg. Within a few days I started feeling better dropped the Nortriptyline down to 125mg, and started droping the seroquel by about 25mg every 3-4 days. My blood levels for Lithium were taken twice first time was 0.4 and second time 0.5 which is just inside the therapeutic range. I have been seroquel free for several weeks now, valium is down to 4mg a night and continuing the taper. I also started tapering the Nortriptyline and am at 50mg now. It is likely the Notriptyline is not doing anything at this level, but I feel great.
From my perspective, I believe SAM-e to be a far more effective AD than Notriptyline w/o any of the anticholinergic stuff. The problem is for major depression it requires a pretty high dosage and in my case since the anxiety and insomnia are a component it will exacerbate sleep problems, but this is something I will explore with the new pdoc.
So to summarize right now I'm on 50mg of Notrriptyline, 4mg of valium and 600mg of Lithobid. All the mood stabilizers suck, lithium appears to have the lowest side effect profile and has been around the longest, however it can cause thyroid and kidney problems. The belief was that as long as the creatine tests were normal the kidneys were ok; however, there was a study in which autopsied people that had been on lithium for 15 years (don't know the dosage) and although they did not knowingly experience kidney problems while they were alive the autopsies indicated all had undergone some level of changes that were thought to be very rare. But I think with lithium the thyroid problems can be more of an issue. I think I read the incidence of goiter is quite high on the neighborhood of 25% and it can show up as rather small nodular additions to the thyroid that might only be detectable via MRI.
So I feel great now, but I'm in a quandary over what to do for the long term.
It's interesting in Italy Sam-e is the most prescribed AD, in Germany it is St John's Wort. The studies in the US for ST Johhn's Wort were not very compelling; however, the German's argument is that the US studies only used a brand that was standardized to hypericin whereas the Europeans believe that is the synergistic action between hypericin and hypeferon that gives ST John's Wort it's powerful AD effect (I'm sure I'm misspelling the last term)
As I am lowering the valium, I find it takes me a bit longer to fall asleep, but I have a lot of flexibility with my hours so that is not much of an issue. I know probably in a month or so I should completely stabilize and be benzo free.
If the new pdoc thinks I need to be on an AD then I would prefer either SAM-e, ST John's Wort or an SSRI. The side effects of the tricyclics are just too annoying. And I will certainly explore options with the Lithium - for now I'm sticking with it.
As you can probably surmise by now, I believe that less is better, but I don't want a relapse. It is a very delicate balance.
If you need the exact details of the meds and the taper, I can post that, but everyone is different. We also change within ourselves from year to year. Several years ago it was a piece of cake to stop the benzos, this year has been tougher. That is certainly something I hope I never will revisit again.
I think for me the combination of the Lithobid, Nortriptyline and Seroquel was the key. I don't ever want to take an anti psychotic again, so it will require some deep thinking and evaluating for an ultimate solution.
Hope you are doing ok.